The FDA has urged pharmacy boards to "raise the awareness of pharmacists about the important educational role that they can play in preventing acetaminophen-induced hepatotoxicity and NSAID [nonsteroidal anti-inflammatory drugs] related gastrointestinal bleeding and renal toxicity in consumers using these medicines."
Although the danger of hepatotoxicity in association with acetaminophen use has long been recognized, unintentional overdoses of these drugs continue to occur due to "the lack of consumer understanding of the potential adverse consequences of taking 2 different products containing acetaminophen simultaneously," FDA officials told the state boards.
The situation may be especially problematic when consumers continue to take OTC acetaminophen products after being prescribed medication that also contains that ingredient, the letter warned. "Container labeling for prescription products, dispensed by a pharmacy ? may not clearly identify acetaminophen as one of the active ingredients and the maximum daily acetaminophen dose limit," federal officials told state pharmacy regulators.
The FDA raised similar concerns about the dangers facing patients who take OTC NSAIDs in combination with prescription NSAIDs, and officials suggested that the nation's pharmacists be on the lookout for such situations.
Noting that "pharmacists are vital in any adverse-event-prevention effort," agency officials urged state boards to consider new containerlabeling requirements to ensure that all prescription drugs containing acetaminophen clearly disclose this ingredient. Under the FDA's recommendation, abbreviations for acetaminophen such as APAP would not be permitted, and labels would specifically instruct patients to "avoid concurrent use of other acetaminophen-containing products."
Rx NSAIDs should bear similarly clear ingredient label disclosures as well as "a statement instructing the patient to avoid taking any other NSAID-containing products (OTC or Rx), or with products containing anticoagulants, corticosteroids, or diuretics," the FDA officials said.
One study linked multiple pregnancies to an increased risk of developing atrial fibrillation later in life, and another investigated the association between premature delivery and cardiovascular disease.
Clinical features with downloadable PDFs